Hail, Morris
- When
- September 17, 12:05 PM CST to 12:06 PM CST
- Where
- Morris County, 3.03 mi WNW of Kelso
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.670, -96.700
Quarter sized hail reported.
An afternoon isolated supercell produced hail and damaging wind on 9/17, followed by redevelopment of scattered storms during the evening which produced more severe weather. Winds to 70 mph were observed.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TOP wrote it up.
An afternoon isolated supercell produced hail and damaging wind on 9/17, followed by redevelopment of scattered storms during the evening which produced more severe weather. Winds to 70 mph were observed. One additional cluster of storms developed overnight into 9/18 and produced more hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Sep 17, 11:36 AM CST, 29 minutes earlier.
Area Forecast Discussion National Weather Service Topeka KS 1236 PM CDT Sat Sep 17 2022 ...Update to aviation forecast discussion... .DISCUSSION... Issued at 411 AM CDT Sat Sep 17 2022 Key Points: - Strong to severe storms possible today - Hot Sunday through Wednesday with near record temperatures Early this morning, a shortwave trough continued to swing through north central Kansas, coincident with a low-level jet. These features were producing some scattered thunderstorms across north central Kansas and southern Nebraska. Some of this activity may impact northern portions of our area. Some hail and gusty winds will be possible in any storms this morning. This activity should push north of the area shortly after sunrise. The bulk of the day should be quiet. By this evening, a surface trough pushes into central Kansas. This should be the focus for lift and additional thunderstorm development this evening. Most CAMS have development beginning around 6-7pm, generally along a line from Marysville to Abilene. A few strong to severe storms are possible this evening as forecast soundings indicate MLCAPE of 2000-3000 J/kg, effective bulk shear around 30 kt and a veering wind profile. While thermodynamic attributes become less favorable as the evening progresses, a stout low-level jet is expected to develop and may help overcome diminishing instability to sustain storms into the late evening hours. At this time, locations north of I-70 appear to have the best chance of seeing thunderstorm activity this evening. Sunday through Wednesday, an anomalously strong upper-level ridge will move over the region. Ensemble data shows little spread in expected temperatures for the first half of the week, which indicates high confidence for hot weather during the first part of next week. Southerly surface flow will also bring in higher dew points to the area. Highs in the 90s look likely with heat indices in the low 100s. Record highs, and even record warm lows may occur during this time period. A cold front is forecast to bring relief by late week, but there remains a lot of variation in the timing of the front as the ECMWF has the front arriving Wednesday but the GFS holds off the front until Thursday. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1236 PM CDT Sat Sep 17 2022 VFR conditions expected through the period. Southerly winds of 10-15kts and occasional gusts to 25kts will continue through sunset before weakening. Scattered storms could develop near KMHK this evening, but confidence in proximity to the site is too low for TS inclusion. LLWS is expected overnight as the LLJ increases to 40-45kts. SSW winds increase again late in the period. && .CLIMATE... Issued at 248 PM CDT Fri Sep 16 2022 Record temps for Topeka ------------------------ Sep 18 warmest low: 76 (1893) Sep 18 high: 101 (1925) Sep 19 warmest low: 77 (1931) Sep 19 high: 97 (1954) Sep 20 warmest low: 75 (1895) Sep 20 high: 98 (1980) Sep 21 warmest low: 76 (1893) Sep 21 high: 98 (1956) Record temps for Concordia --------------------------- Sep 18 warmest low: 76 (1947) Sep 18 high: 100 (1931) Sep 19 warmest low: 79 (1931) Sep 19 high: 98 (1931) Sep 20 warmest low: 74 (1895) Sep 20 high: 96 (1893) Sep 21 warmest low: 75 (1956) Sep 21 high: 103 (2005) && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION...Jones AVIATION...Flanagan CLIMATE...Picha
Hazardous Weather Outlook National Weather Service Topeka KS 1209 PM CDT Sat Sep 17 2022 KSZ008>012-020>024-026-034>040-054>056-058-059-181715- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 1209 PM CDT Sat Sep 17 2022 This Hazardous Weather Outlook is for central Kansas, east central Kansas, north central Kansas and northeast Kansas. .DAY ONE...This afternoon and tonight. Strong to severe thunderstorm development is possible this evening, mainly across central and northeast Kansas. Hail up to the size of quarters and winds up to 60 mph will be possible. .DAYS TWO THROUGH SEVEN...Sunday through Friday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && More detailed information can be found at: www.weather.gov/media/top/DssPacket.pdf
Special Weather Statement
National Weather Service Topeka KS
812 AM CDT Sat Sep 17 2022
KSZ010-011-022-023-171345-
Pottawatomie-Riley-Nemaha-Marshall-
812 AM CDT Sat Sep 17 2022
...A strong thunderstorm will impact portions of central Riley,
northern Pottawatomie, southwestern Nemaha and southeastern Marshall
Counties through 845 AM CDT...
At 811 AM CDT, Doppler radar was tracking a strong thunderstorm near
Tuttle Creek Lake, moving northeast at 40 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Westmoreland, Blaine, Onaga, Olsburg, Randolph, Havensville, Wheaton,
Tuttle Creek Lake and Lillis.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3951 9603 3950 9604 3929 9674 3941 9681
3974 9620
TIME...MOT...LOC 1311Z 240DEG 49KT 3938 9667
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
GarganSpecial Weather Statement
National Weather Service Topeka KS
1249 PM CDT Sat Sep 17 2022
KSZ037-171815-
Morris-
1249 PM CDT Sat Sep 17 2022
...A strong thunderstorm will impact portions of central Morris
County through 115 PM CDT...
At 1249 PM CDT, Doppler radar was tracking a strong thunderstorm near
Burdick, moving northeast at 35 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Council Grove, Wilsey, Parkerville, Burdick and Council Grove Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3860 9690 3884 9664 3869 9642 3852 9676
3852 9682
TIME...MOT...LOC 1749Z 229DEG 32KT 3859 9679
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
FlanaganThe Topeka radar (KTWX), 54 km away, was scanning. The volume nearest the first event began at 18:07 UTC.
17 thunderstorm wind, 16 hail. Local standard time, as filed.
Quarter sized hail reported.
Barn damaged, trees down, dog house destroyed.
Hail covering the deck, up to the size of quarters.
Hen egg sized hail reported.
Quarter size hail reported, winds at 40 mph.
Numerous tree limbs blown down and a few small trees up to 6 inches in diameter uprooted.
Numerous tree limbs and power lines down. One house had a tree fall onto the roof.
Measured at kemp asos.
Quarter sized hail reported.
Golf ball sized hail reported.
Tree limbs and power lines blown down and blocking roads.
Quarter sized hail. Trees stripped of their leaves.
Quarter sized hail and trees stripped of their leaves.
Quarter sized hail reported.
Quarter sized hail reported.
Wind gust of 60 mph, no damage observed.
Hail covering the ground, up to the size of ping pong balls.
Half dollar sized hail reported.
Wind gust of 60 mph.
Ping pong sized hail and 60 mph winds.
Report of 60 mph wind gust.
Nickel sized hail reported.
Nickel sized hail reported.
Wind gust of 60 mph.
Wind gust of 65 mph.
High confidence of 70 mph wind gusts, no damage observed at this time.
Tree limbs 3 to 6 inches is diameter snapped or torn off healthy trees.
Report of sign blown down on us highway 77.
Estimated wind gust of 70 mph.
Measured at ksu mesonet site.
Measured at kmhk asos.
Ping pong ball sized hail reported.
Quarter sized hail reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2022Every state in 2022This day in weather historyWarnings in Kansas, September 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1057768, 1057769, 1057770, 1057771, 1057772, 1057773, 1057774, 1057775, 1057776, 1057777, 1057778, 1057779, 1057780, 1057781, 1057782, 1057783, 1057784, 1057785, 1057786, 1057787, 1057800, 1057788, 1057789, 1057790, 1057791, 1057792, 1057793, 1057794, 1057795, 1057796, 1057797, 1057798, 1057799.